Health

Erectile dysfunction cream for dry eye? Woman suffers chemical injury following prescription mix-up

A woman from Glasgow, Scotland, hoping to treat her dry eye was mistakenly given a prescription for an erectile dysfunction cream instead, according to a recent case report in the medical journal The BMJ.

The woman, who has not been identified, suffered an ocular chemical injury — which included eye pain, blurred vision, redness and a swollen eyelid, according to the BBC — after she was given Vitaros, a topical cream to treat erectile dysfunction, rather than VitA-POS, which is an eye ointment used to treat dry eyes and corneal erosions, according to the U.K.-based news outlet.

CLICK HERE TO GET THE FOX NEWS APP 

The mistake reportedly occurred between her general practitioner and pharmacist, the BBC reported. The mix-up caused the woman to seek treatment for a “mild ocular chemical injury,” according to the BMJ, which noted she was treated with “topical antibiotics, steroids and lubricants with good response.”

The woman was reportedly given a handwritten prescription from her doctor, which the report’s authors argue led to her mistakenly being given an erectile dysfunction cream. The pharmacist likely misread the doctor’s handwriting.

If an electronic prescription is not used, doctors should ensure handwritten ones “are printed in block capital letters (including the hyphen with VitA-POS) to avoid similar scenarios in the future,” the report says, according to the BBC.

SEASONAL AFFECTIVE DISORDER AND BROWN EYES? WHY THOSE WITH DARK EYES MAY BE MORE PRONE TO THE WINTER BLUES

That said, the ophthalmologists who published the report did note it was “unusual in this case that no individual (including the patient, general practitioner or dispensing pharmacist) questioned erectile dysfunction cream being prescribed to a female patient, with ocular application instructions.”

A 2009 study published in the British Journal of Clinical Pharmacology found that prescription errors accounted for “70 [percent] of medication errors that could potentially result in adverse effects,” while the U.S. Food and Drug Administration (FDA) says it receives “more than 100,000 U.S. reports each year associated with a suspected medication error.”

Source

neallesh@yahoo.co.uk

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.